A consumer advocacy group petitioned the government Thursday to pull the birth-control patch off the market, calling it far riskier than the pill.
"Ortho-Evra is a poor choice for women," Dr. Sidney Wolfe of Public Citizen wrote the Food and Drug Administration.
Warnings about the Ortho-Evra weekly patch have escalated since a 2005 investigation by The Associated Press found patch users suffer higher rates of life-threatening blood clots than women who take birth-control pills.
Blood clots are a rare side effect for estrogen-related products. Some, but not all, studies of the risk suggest patch users have twice the risk of clots in the legs and lungs as do women who swallow the pill, because patients absorb up to 60 percent more estrogen via the patch. The FDA updated Ortho-Evra's label in 2005, 2006 and earlier this year with clot warnings.
Demand has dropped, from about 9.9 million prescriptions filled in 2004 to 2.7 million filled in 2007, Wolfe wrote.
But Wolfe argued that the patch offers no better contraception in return for the extra risk. And he said lawsuits by women who claim they were harmed by the patch have unearthed two previously unpublished studies from Johnson & Johnson researchers that found higher estrogen exposure from the patch even before it won FDA approval in 2001.
A spokeswoman for patch maker Ortho Women's Health & Urology, a J&J company, said "Ortho-Evra is a safe and effective hormonal birth control option when used according to its labeling.
"Hormonal birth control methods have benefits and risks," said Gloria Vanderham. "The approved labeling has always stated the known risks associated with its use."
The FDA said it has not had an opportunity to review the petition and, when it does, it will respond directly to Public Citizen.
Despite the risk, Wolfe said abruptly cutting off users could result in unwanted pregnancies. So he urged the FDA to phase out patch sales with a six-month period during which existing users could only get refills, allowing them time to switch to another contraceptive.